my nephew is 15 with type 1 diabetes. I help take care of him. My question is if he checks his glucose level and it is 169 and one hour later it is 54 what would cause that to happen? He is craving sugar so my guess is he gave himself too much insulin and drove his glucose down. Any help is appreciated.
vickiekirk53: How's your nephew? He's in puberty to start with. Boys in puberty are ravenous. Exercise is a natural insulin. Keep a log of what he's eating so you can show the doctor and dietician. Watch the high glycemic foods like cereal, bagels, breads, juices, etc. I can't give my son insulin for corn at dinnertime because he crashes if I do. It doesn't metablolize right away in him. How much proteins does the boy eat? Proteins help slow down the sugar absorption. When he eats, make sure he's got milk (which is fast acting) or some other fast acting drink- juice, gatorade, etc. Try to make a 'balanced meal'. Fast acting carbs and then some slower acting carbs like fruits that take a little while longer to digest and show up in the blood, and then the proteins. If he's eating anything fatty, like bacon, it will make the sugars go higher. Fat interferes with the body to absorb insulin and my son always needs more insulin when he eats it.
When exercising, they are allowed 15 free carbs for every hour of exercise. Exercise makes
glucose come out of the liver and increases the sugars so you don't faint. It's the fight or flight response. the liver still works even though the pancreas doesn't. The glucose and adrenaline will make the sugars go high and then the body will begin to adjust itself within 2-4 hours and a low could occur. After nighttime exercise and sports, I make sure my son has icecream for nighttime snack. Icecream has a good balance of fat, protein and sugar to help keep the sugars stable throughout the night. Can he feel his lows? My son can't feel them if he's sleeping. I have to make sure I check him in the middle of the night. I've caught many, many lows that could have ended up fatal.
My son needs a different regiment for school and at home. Stress is a culprit. Stress can increase sugars and then you could have a low later on.
Sometimes the ratios need to be adjusted by the doctor. Is he on the pump? It's a huge balancing act with all of this. The more insulin he gets, the more hungrier he's going to be and the more weight he could possibly gain, too. Some people are afraid to go on the pump because it could make you gain weight if you don't get it balanced right.
I would love to say "Get an insulin pump" if the insurance can work with you. I LOVE my pump and was diagnosed when I was 13 with a blood sugar of 984. If he's active, he can drop quickly. Glucose Tabs help work to bring up blood sugars a well as an 8 ounce box of juice. Is he on the pen? Needles? If need be, help him draw up his insulin and monitor him closely.